California, 2004Flash Flood in California, September 11, 2004
September 11, 2004 · NWS SGX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 11, 8:30 AM PST, 3 hours 43 minutes earlier.
Area forecast discussion, Sep 11, 8:30 AM PST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT SEP 11 2004
.SYNOPSIS...THE MOIST SUBTROPICAL FLOW ALOFT WILL BRINGING A CHANCE
OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. A FLASH
FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS FROM NOON TO 8 PM. A
GRADUAL COOLING AND DRYING TREND WILL BEGIN ON SUNDAY...AND CONTINUE
INTO THE EARLY PART OF NEXT WEEK FOR COOLER WEATHER...AND AN INCREASE
IN MARINE LAYER CLOUDS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
SOUTHERN CALIFORNIA CONTINUES TO REMAIN IN THE NORTHEAST QUADRANT OF
A WEAK UPPER LEVEL LOW. MOISTURE CONTINUES TO FEED INTO THE FEATURE
FROM THE SOUTH. ENOUGH DYNAMICS AND DIFLUENCE SHOULD SPARK ANOTHER
ROUND OF HEAVY SHOWERS AND THUNDERSTORMS TODAY. FLASH FLOOD WATCH
STILL LOOKS LIKE A GOOD IDEA.
LOW CLOUDS MANAGED TO COME IN OVER NORTH COUNTY...BUT OTHERWISE MOST
AREAS WERE SPARED. TOMORROWS PATTERN WILL PROBABLY BE SIMILAR...OR
MAYBE A BIT MORE MARINE LAYER LOW CLOUDS THAN THIS MORNING. AS FOR
TEMPERATURES...LATEST GUIDANCE POINTS AT ABOVE NORMAL AFTERNOON
TEMPERATURES AGAIN TODAY WITH RATHER HIGH HUMIDITIES.
THE MID LEVEL MOISTURE SEEMS TO WANT TO HANG ROUND INTO TOMORROW IN
THE MOUNTAINS AND DESERTS FOR STILL SOME RESIDUAL SHOWERS AND
THUNDERSTORMS. A LARGER UPPER TROUGH CONTINUES TO BE ADVERTISED IN THE
MODELS AS A KICKER FOR THE WEAK TROUGH THAT HAS BEEN HANGING AROUND
OFFSHORE THE LAST FEW DAYS...AND BY MONDAY WE STILL PLAN TO DRY OUT
THE FORECAST. IT SHOULD TURN COOLER AND LESS HUMID WITH MORE MARINE
LAYER CLOUDS NEXT WEEK AS THE WESTERLY FLOW INCREASES AND DRIES OUT
THE AIRMASS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...........LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.
&&
SMALL
Hazardous weather outlook, Sep 11, 3:00 AM PST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 11 2004
CAZ055-056-058-060>062-121300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT SEP 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SUNDAY.
MOEDE
In the hours before
Local storm report, Sep 11, 8:15 AM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT SAT SEP 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD BORREGO SPRINGS 33.24N 116.35W
09/10/2004 SAN DIEGO CA PARK/FOREST SRVC
FLASH FLOODING BEGAN AROUND 445 PM IN BORREGO PALM CANYON
AND SPREAD TO BORREGO SPRINGS. FLASH FLOODING ALSO
OCCURRED IN COYOTE CANYON. EMPTY CAMPGROUND OBLITERATED
BY WALL OF WATER 20 TO 25 FEET HIGH. 70 TO 90 HOMES
DAMAGED BY WATER AND MUD IN THE SUN GOLD AND DE ANZA
AREAS OF BORREGO SPRINGS.
&&
BMFlash Flood, San Bernardino
- When
- September 11, 12:13 PM PST to 3:00 PM PST
- Where
- San Bernardino County, 10 mi E of Lucerne Vly
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy thunderstroms trained over the Johnson Valley area most of the afternoon which resulted in severe flash flooding. Many roads were completely washed out including multiple sections of Hwy 247 between Camp Rock Rd and Hacienda Rd. Boulders were left in the middle of most roads and washes experienced severe erosion from the flood waters. Up to a dozen vehicles were either trapped in mud and high water or were stranded between flooded washes which inundated the Hwy. Some homes experienced minor damage from the rushing torrent. Small hail and frequent lightning were also observed during the storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, September 11, 2004$100,000 · 1 event
- Hail and Damaging Wind in California, September 11, 2004$15,000 · 1 in hail · 2 events
- Hail in Wisconsin, September 11, 20042 in hail · 4 events
- Wildfire in California, September 11 to 12, 20041 event
- Waterspout in South Atlantic Coastal Waters, September 11, 20041 event
- Waterspout in North Atlantic Coastal Waters, September 11, 20041 event
- Wildfire in California, September 11 to 13, 20041 event
- Funnel Cloud in Arizona, September 11, 20041 event
- Flash Flood in California, September 11, 2004$10,000 · 1 event
- Flash Flood in California, September 11, 20041 event
- Hail in Michigan, September 11, 20040.75 in hail · 1 event
- Flash Flood in California, September 11, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422709.